Vaping leaves a trail of dire cases across the US 1

Early in July, a previously healthy 21-year-old man went to the hospital with shortness of breath. His symptoms worsened so fast he had to be transferred by helicopter to the University of Utah Health in Salt Lake City.

There, doctors were stumped. The man’s lungs were almost a complete white-out, as if he had pneumonia or a severe case of flu. Yet it was the middle of summer, far from flu season, and tests found no infection. The only thing out of the ordinary was that the patient had been vaping THC and nicotine products.

Doctors put the young man on a ventilator to help him breathe and turned it to its maximum setting. He was still not getting enough oxygen.

“I was scared to be honest,” said Sean Callahan, a University of Utah doctor who treated the patient. “This guy was very young, his parents were there, and I was worried he was going to die.”

Around the US, doctors have now seen hundreds of cases where patients — often youthful, previously healthy adults — have shown up in the emergency room, suddenly stricken with dangerous respiratory damage. Their lungs look they have been ravaged by a disease, or as if they have been exposed to a noxious industrial chemical.

The thread that ties them together is the use of vaping and e-cigarette devices, many with tetrahydrocannabinol (THC), the key psychoactive ingredient in cannabis.

More than 450 cases of varying severity have been reported so far, according to the US Centers for Disease Control and Prevention (CDC), along with multiple deaths. The illnesses have set off a sprint by public health officials, doctors and researchers around the country to try to identify the cause.

The first Utah patient lived, after being hooked up to machines that added oxygen directly into his blood. However, in the weeks after the man was treated, the hospital identified several more cases.

By late July, doctors at the medical center were writing up an unusual finding in the patients’ lungs: Immune cells called macrophages were filled with oil, possibly because they had engulfed some of the ingredients from the vaping devices.

It was not just Utah. There was a cluster of patients at Children’s Hospital of Wisconsin. On July 25, the state’s Department of Health Services said it was investigating eight cases in adolescents who had been vaping.

The lung illness “gets worse really quickly,” said Jeffrey Kanne, a radiologist at the University of Wisconsin-Madison, which has had patients.

On scans, “these are like what you see with acute lung injuries,” such as inhaling toxic substances in an industrial accident, he said.

As word of the injuries began to spread this summer, doctors started to notice a pattern.

“We thought: ‘Wow, we are seeing the same things?’” said Scott Aberegg, a pulmonary and critical-care specialist at the University of Utah Health.

For young patients, the illness can be terrifying.

“They are having fevers, drenching night sweats, they feel like they can’t breathe and their chest hurts,” Aberegg said. “It is just a miserable, miserable condition to be in.”

The CDC said anyone who uses a vape device should consider stopping while public health officials investigate the cause. State health officials in New York have pointed to vitamin E acetate as a likely culprit.

While thought to be harmless when used as a nutritional supplement, it could carry risks when inhaled and has been found in some products, New York health officials said.